Alert archive / Washington / Winter Storm Warnings in 2018
Winter Storm Warning 9, NWS Seattle, WA
NWS Seattle, WA issued this winter storm warning at Apr 16, 2018, 11:57 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2018, 11:57 AM PDT (18:57 UTC)
- Expired
- Apr 17, 2018, 12:00 AM PDT
- In force
- 12 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
609 WWUS46 KSEW 161857 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 1157 AM PDT Mon Apr 16 2018 WAZ569-170430- /O.UPG.KSEW.WW.Y.0031.000000T0000Z-180417T0700Z/ /O.NEW.KSEW.WS.W.0009.180416T1857Z-180417T0700Z/ Cascades of Pierce and Lewis Counties- 1157 AM PDT Mon Apr 16 2018 ...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT PDT TONIGHT ABOVE 3000 FEET... * WHAT...Heavy snow. Additional snow accumulations of 6 to 10 inches are expected. Total snow accumulations of 12 to 18 inches. * WHERE...Cascades of Pierce and Lewis Counties, including Mount Rainier National Park and the road to Paradise. * WHEN...Until midnight PDT tonight. * ADDITIONAL DETAILS...Plan on difficult travel conditions, including during the evening commute. Tree branches could fall. Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WAZ567-568-170430- /O.NEW.KSEW.WW.Y.0032.180416T1857Z-180417T1200Z/ Cascades of Whatcom and Skagit Counties- Cascades of Snohomish and King Counties- 1157 AM PDT Mon Apr 16 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM PDT TUESDAY ABOVE 3000 FEET... * WHAT...Snow. Additional snow accumulations of 2 to 8 inches are expected. Total accumulations of 4 to 12 inches are expected. * WHERE...Cascades of Whatcom and Skagit Counties and Cascades of Snohomish and King Counties including Snoqualmie and Stevens Pass. * WHEN...Until 5 AM PDT Tuesday. * ADDITIONAL DETAILS...Plan on slippery road conditions, including during the evening commute. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ www.weather.gov
1 follow-up statement
811 WWUS46 KSEW 170356 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 856 PM PDT Mon Apr 16 2018 WAZ569-170700- /O.CON.KSEW.WS.W.0009.000000T0000Z-180417T0700Z/ Cascades of Pierce and Lewis Counties- 856 PM PDT Mon Apr 16 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT ABOVE 3000 FEET... * WHAT...Heavy snow. Additional snow accumulations of 3 to 6 inches are expected. Total snow accumulations of 12 to 18 inches. * WHERE...Cascades of Pierce and Lewis Counties. * WHEN...Until midnight PDT tonight. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Tree branches could fall. Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WAZ567-568-171200- /O.CON.KSEW.WW.Y.0032.000000T0000Z-180417T1200Z/ Cascades of Whatcom and Skagit Counties- Cascades of Snohomish and King Counties- 856 PM PDT Mon Apr 16 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY ABOVE 3000 FEET... * WHAT...Snow. Additional snow accumulations of 3 to 6 inches, with localized amounts up to 10 inches, are expected. Total snow accumulations of 4 to 12 inches are expected. * WHERE...Cascades of Whatcom and Skagit Counties and Cascades of Snohomish and King Counties. * WHEN...Until 5 AM PDT Tuesday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ www.weather.gov
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Apr 16, 8:47 AM PDT, 3 hours 10 minutes earlier.
Area forecast discussion, Apr 16, 8:47 AM PDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
847 AM PDT Mon Apr 16 2018
.SYNOPSIS...A deep upper low will bring cool showery weather to
Western Washington today. Weak upper features combined with moist
onshore low level flow will result in scattered showers and sun
breaks Tuesday and Wednesday. An upper ridge will bring dry
weather Thursday into Friday. The next frontal system will move
through quickly on Saturday, with dry weather likely on Sunday.
&&
.SHORT TERM...An upper low will bring numerous showers today.
Snow accumulations in the mountains above 3000-3500 feet should
generally be on the order of a few inches. The exception is
Paradise where advisory amounts are expected. A winter weather
advisory is in effect for this through this evening. Increasing
onshore flow will bring breezy to windy conditions today. A Puget
Sound Convergence Zone is also likely later today as southerly
gradients through Puget Sound and westerly gradients through the
Strait of Juan de Fuca increase. Highs will be mostly in the mid
to upper 40s or about 10 degrees below normal.
The upper low will move to the northeast tonight and Tuesday with
a weak upper ridge moving over Western Washington. The air will
become less unstable and showers should become more confined to
the coast, mountains, and perhaps in a lingering convergence zone.
There will probably be some sun breaks later Tuesday. It will
remain breezy with moderate onshore flow continuing. Highs will
creep up a few degrees but remain several degrees below normal
again.
A few showers - mainly over the mountains - will linger into
Wednesday with a weak upper trough over the area. Model cross
sections show an abundance of mid and high level moisture which
should keep skies mostly cloudy. Highs will warm a few more
degrees.
Lastly, heavy rainfall over the last few days has led to an
increased threat of landslides in Western Washington. Additional
showers today combined with already saturated soils will maintain
an elevated threat of landslides through at least Tuesday.
Schneider
.LONG TERM...Previous discussion...An upper ridge will tilt
positively across the Pacific Northwest on Thursday and Friday,
extending northeast from an upper high well to the west of
California. Models differ somewhat on how quickly the ridge will
progress across the area. They agree that Thursday should be a dry
day for almost the entire forecast area; the GFS brings the
leading edge of the next frontal system inland on Friday
afternoon, while the ECMWF delays its arrival till Friday evening.
At any rate, the next frontal system will move through rather
quickly on Saturday, probably giving way to a day of dry weather
on Sunday. McDonnal
&&
.AVIATION...An upper level low over southwestern Washington will
lift northeastward into southeastern British Columbia tonight.
Upper level flow will become moderate to strong westerly as the
low moves northeastward later today. At the surface, low pressure
centered over the northern inland waters will continue through
tonight then lift northeastward on Tuesday. The air mass is moist
and stable and will become somewhat unstable this afternoon.
Radar and satellite imagery shows bands of clouds and moisture
rotating around the low and conditions across much of Western
Washington area on the low end of MVFR with local IFR conditions
in the rain bands. Expect conditions to change little today with
perhaps some minor lifting of ceilings with daytime heating. For
tonight into Tuesday morning expect showers and lower ceilings to
become increasingly confined to the mountains and a central Puget
Sound Convergence Zone as the low moves away from the area and
onshore flow continues. Albrecht
KSEA...A rain band lifting northward across the terminal this
morning is giving IFR conditions to the terminal. Expect these
conditions to continue until 19Z with slow improvement to MVFR
this afternoon and tonight. Convergence zone development tonight
into Tuesday appears that it will be just north of the terminal
with southerly flow continuing at the terminal. Winds today will
gradually increase to 20012-15kt with gusts 20-25kt. Albrecht
&&
.MARINE...Low pressure centered over the northern inland waters
will remain in place through tonight then shift into Southeastern
British Columbia on Tuesday. Strong onshore flow wrapping around
the south side of this low will give gale conditions to most of
the coastal waters through this evening, and gales will spread
into the eastern two-thirds of the Strait of Juan de Fuca this
evening through late tonight. Gale warnings are in effect for the
coastal waters and eastern two-thirds of the Strait of Juan de
Fuca, and small craft advisories are in effect for the remaining
waters.
Onshore flow will gradually diminish later tonight through
Tuesday. Then high pressure will develop over the waters Wednesday
and Thursday giving lighter winds.
Southerly flow will increase on Friday as a cold front approaches
the waters from the west. The front will move across the region on
Saturday. Albrecht
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until midnight PDT tonight for Cascades
of Pierce and Lewis Counties.
PZ...Gale Warning until midnight PDT tonight for Coastal Waters From
Cape Flattery To James Island 10 To 60 Nm-Coastal Waters
From James Island To Point Grenville 10 To 60 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm.
Small Craft Advisory for rough bar until 11 AM PDT Tuesday for
Grays Harbor Bar.
Small Craft Advisory until 6 PM PDT this evening for Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out
10 Nm.
Gale Warning from 6 PM this evening to midnight PDT tonight for
Central U.S. Waters Strait Of Juan De Fuca-Coastal Waters
From Cape Flattery To James Island Out 10 Nm-Coastal Waters
From James Island To Point Grenville Out 10 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
East Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory from 6 PM this evening to 11 AM PDT Tuesday
for Northern Inland Waters Including The San Juan Islands-
West Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory from 8 PM this evening to 11 AM PDT Tuesday
for Admiralty Inlet.
Small Craft Advisory until 11 AM PDT Tuesday for Puget Sound and
Hood Canal.
&&
www.weather.gov/seattleIn the hours before
Special weather statement, Apr 16, 7:56 AM PDT, 4 hours 1 minute before
Special Weather Statement National Weather Service Seattle WA 756 AM PDT Mon Apr 16 2018 WAZ001-503-504-506-507-509>512-514>517-555-556-558-559-567>569- 170530- San Juan County-Western Whatcom County-Southwest Interior- Western Skagit County-Everett and Vicinity-Tacoma Area- Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area- Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca- North Coast-Central Coast-East Puget Sound Lowlands- Bellevue and Vicinity-Seattle and Vicinity-Bremerton and Vicinity- Cascades of Whatcom and Skagit Counties- Cascades of Snohomish and King Counties- Cascades of Pierce and Lewis Counties- 756 AM PDT Mon Apr 16 2018 ...HEAVY RAINFALL OVER THE LAST FEW DAYS HAS LED TO AN INCREASED THREAT OF LANDSLIDES IN WESTERN WASHINGTON... Rainfall of up to 2 to 5 inches over the lowlands and foothills of western Washington in the past several days has once again increased soil moisture to high levels. Light to moderate showers are expected today that could add up to only a half an inch to an inch in some places. But with these wet soils that could be enough to trigger a landslide or two. This elevated threat will persist through Tuesday, before slowly decreasing over the following few days. Several landslides have already been reported or suspected in various locations in western Washington in the last day or two, including on the Burke-Gilman trail in King County. Areas above about 3000 feet in elevation will see mostly snow and not be affected. For more information about current conditions, visit www.weather.gov/seattle, select Hydrology, and then scroll down for the links to the landslide information pages. To report a landslide, contact your local emergency management. For more information on landslides, visit the website for the Washington State Department of Natural Resources landslide geologic hazards at: http://bit.ly/2mtA3wn www.weather.gov/seattle
Special weather statement, Apr 16, 8:04 AM PDT, 3 hours 53 minutes before
Special Weather Statement National Weather Service Seattle WA 804 AM PDT Mon Apr 16 2018 WAZ001-503-504-506-507-509>512-514>517-555-556-558-559-567>569- 170315- San Juan County-Western Whatcom County-Southwest Interior- Western Skagit County-Everett and Vicinity-Tacoma Area- Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area- Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca- North Coast-Central Coast-East Puget Sound Lowlands- Bellevue and Vicinity-Seattle and Vicinity-Bremerton and Vicinity- Cascades of Whatcom and Skagit Counties- Cascades of Snohomish and King Counties- Cascades of Pierce and Lewis Counties- 804 AM PDT Mon Apr 16 2018 .Updated ...HEAVY RAINFALL OVER THE LAST FEW DAYS HAS LED TO AN INCREASED THREAT OF LANDSLIDES IN WESTERN WASHINGTON... Rainfall of up to 2 to 5 inches over the lowlands and foothills of western Washington in the past several days has once again increased soil moisture to high levels. Light to moderate showers are expected today that could add up to only a half an inch to an inch in some places. But with these wet soils that could be enough to trigger a landslide or two. This elevated threat will persist through Tuesday, before slowly decreasing over the following few days. Several landslides have already been reported or suspected in various locations in western Washington in the last day or two, including on the Burke-Gilman trail in King County, and this morning on the railroad tracks just south of Everett. Areas above about 3000 feet in elevation will see mostly snow and not be affected. For more information about current conditions, visit www.weather.gov/seattle, select Hydrology, and then scroll down for the links to the landslide information pages. To report a landslide, contact your local emergency management. For more information on landslides, visit the website for the Washington State Department of Natural Resources landslide geologic hazards at: http://bit.ly/2mtA3wn www.weather.gov/seattle
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 8:40 PM PDT | Small Craft Advisory for Rough Bar | SEW | 42 hr | |
| Apr 16, 3:30 AM PDT | Winter Weather Advisory | SEW | 8 hr | |
| Apr 16, 11:57 AM PDT | Winter Weather Advisory | SEW | 17 hr |
Nearby
Winter Storm Warnings in Washington, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.